Obviously, you want to be on the prednisone for as short a time as possible to avoid long term side effects. However, NOT being on it is sometimes not an option.
Everyone is different and can/will react to medications differently - and the side effects that one person experiences may not affect someone else with the same medication and dosage. So, unfortunately, it' simpossible for someone to tell you how long you can be on th eprednisone before side effects starting taking their toll.
There actually are many people who are on prednisone for very extended periods of time, such as organ transplant patients - so, in reality, it IS possible to do that. I, personally, at one time, was on 120 mg (yes that did say 120mg!) a day of prednisone for about 1 1/2 years due to my very severe, uncontrolled asthma. Of course, at that high of a dose, the side effects I had were pretty severe - and they were partially the reason my doctor admitted me to the hospital and weaned me down while in the hopsital, rather than having me do it at home.
You can help reduce some of the side effects of prednisone by maintaining a healthy diet (I know, sometimes very difficult with the prednisone 'cause it makes you want to be munching all the time), watch your blood sugars and things that raise your blood sugar (and if necessary, going on diabetic medications while you're on the prednisone - it doesn't necessarily mean you'll have to be on the for life), reduce your salt intake to help with bloating, increase your water intake (again to help with bloating and weight gain), maintain exercising if at all possible (to help with weight gain, blood sugars, etc.), keep skin moisturized (helps becasue prednisone can cause th skin to get thinner and therefore, you can get more stretch marks and/or the skin could actually tear)
One other thing I will say is, even though 10mg a day is a relatively low dose, if you're on it for six months, be sure that your doctor weans you down off of it after that time (if you don't need it any longer) because your adrenals will still need time to kick back in. Don't let your doc just tell you to stop the med (most good docs wouldn't do that, but I had one that tried to tell me to just stop after I had been on 20mg daily for 8 months and I got really sick from trying to do that). Even at small doses over an extended period of time, the prednisone does affect how your adrenals work and they will need a period of time to readjust to working naturally.
Best o fluck!
Geminigirl stated the situation quite well. Some people require prednisone in order to survive. The alternative is death. That being said, the medication should be used judiciously. If you need it, you need it, but try your best to consider alternatives. There may not be any. One problem with long term use (over six months, daily) is the development of malignancies. High dose prednisone shuts down the immune system. This does not mean that everyone develops a malignancy. Generally, once started on a regimin the dose should be "tapered off". There are alternatives, such as inhalers that deliver very small doses.
my breathing seems bad, when I exhale after a second my breath stops and there's an obstruction and wheezing
I've tried 30 days of prednisone and 2 medrol packs and don't know what other meds to try?
I'm not sure if 90-94 O2 is good. I read at 92 the oxygen cannot penetrate your blood vessels? I feel tired all the time and can't work or study.
I wouldn't mind being on prednisone for 6 months but I don't want to get cancer
I don't want to lose my brain, heart, and lung function. and it seems that prednisone can maintain that?
I also take metformin to keep my ha1c, blood sugar normal. I started xopenex and combivent on the nebulizer but I still have this strange blockage and wheezing when I exhale. xopenex may have fewer side effects than albuterol. The combivent inhalers may soon be phased out also because of CFCs.
I also take spiriva and it seems to help but I'm not really sure what it does
You might try Foradil (formoterol fumarate inhalation powder), distributed by Schering. You use one capsule (a 12mcg dose) every twelve hours. Some people have a lot of trouble with this medication and others experience nothing but relief. The physician's recommendation (and the PDR) is to take it together with an inhaled steroid, however some people do well on Foradil alone. Although the instructions state Foradil is not an emergency remedy, in fact it works very quickly to relieve distress. So quickly, that I feel it is mislabled and should be recommended for such use. The down side is the medication is relatively expensive.